Methadone Overdose Treatment, Symptoms, and Timeline

Methadone is a popular treatment for both chronic pain and opiate addiction. It is an extremely powerful and potent medication. This means it is possible to overdose on it. Methadone overdose is one of the major issues that needs to be considered when taking methadone for addiction.

Some people try to inject methadone or take methadone without a prescription and take too much, causing the overdose. If you are taking methadone, it is important to know the treatment, symptoms, and timeline of an overdose.

Treatment of a Methadone Overdose

Methadone Overdose Treatment

Narcan Nasal Spray can stop an overdose.

The first thing that you need to do if you think you or someone else has overdosed on methadone is call emergency services. Then, if you have it, you can administer naloxone.

Narcan, the name brand of naloxone, is available to:

  • People on methadone
  • Those who are opiate addicts
  • Recovering opiate addicts
  • Emergency personnel
  • Treatment centers

According to Adept Pharma Incorporated, the manufacturers of Narcan Nasal Spray, it is a fast and effective way to stop an overdose, but it is not a substitute for the hospital. Even though you might have administered Narcan, the person still needs to be treated by a doctor.

Emergency personnel will take the patient to the hospital and the hospital will, at the very least, monitor them. If you have had an overdose, inpatient or outpatient addiction treatment will probably be recommended.

To find a treatment center for a methadone or opiate addiction call 800-891-9360.

Methadone Overdose Symptoms

Knowing the symptoms of a methadone overdose is key in seeking prompt treatment. According to the National Library of Medicine, the symptoms of a methadone overdose are:

  • Shallow breathing
  • Slow breathing
  • No breathing
  • Blue skin around the fingernails, lips, or bluish skin in general
  • Coma
  • Unconsciousness
  • Flaccid muscles
  • Extreme drowsiness
  • Pinpoint pupils

These signs are all very serious. If you know someone is taking methadone and they exhibit these signs, they are most likely suffering from an overdose of the drug. It is extremely important that they get to the hospital and then into treatment as soon as possible.

How to Prevent Methadone Abuse

The Overdose Treatment Timeline

Usually, after an overdose, you only have a few minutes in order to act. Knowing when to do something is as important as knowing what to do.

First, call 911 and give them as much information as you have. This includes:

  • What the person took
  • How much they took
  • If they took methadone and multiple drugs or just methadone
  • Their height, weight, and age
  • The dose they are supposed to be on
  • Who their methadone doctor is

If you have Narcan, the emergency personnel will probably tell you to administer it. They will also ask you to check whether or not the person is breathing. If they are not, start rescue breathing and wait for emergency personnel to arrive. The patient will probably spend a few days in the hospital.

Finding Treatment After an Overdose

If you have had an overdose, the hospital will probably recommend inpatient or outpatient treatment for a methadone addiction. To find a comprehensive methadone treatment program, call 800-891-9360. We can even help you if you think you are addicted or might overdose on methadone.